Blogs > Simply Fit

Simply Fit, by Cindy Haskin-Popp, will help you make physical activity a part of everyday life. The health benefits of regular exercise and overall daily physical activity will be discussed. Fun, practical and easy-to-follow tips on an exercise program will be shared, as will the most current research. Fitness tips for families and seniors, on fitness centers and on buying proper and affordable equipment will be regularly given. 

Sunday, March 6, 2011

Transdermal Medication Patches and Exercise: Is it a Bad Mix?

Transdermal medication patches are gaining popularity as an alternative to the oral administration of drugs. These adhesive patches are placed on the skin and the medication they contain reaches the bloodstream by passive absorption through the skin. Various biological factors can affect the rate and level of absorption into the circulatory system, including the physiological responses specific to exercise.

Researchers from Creighton University in Omaha, Nebraska conducted a review of the literature to determine the effects exercise had on medication absorption from skin patches. Their findings were published in the March 1, 2011 issue of Sports Medicine. Due to the limited number of studies conducted on this topic, their focus was on two of the more common medications delivered by way of transdermal medication patches: nicotine and nitroglycerin.

General Findings of the Review:
  • Blood concentrations of both nicotine and nitroglycerin are significantly increased with exercise compared to levels found during rest.
  • Exercise-induced increases in blood flow to the skin are thought to contribute to the elevation in medication levels noted during physical activity.
  • One study found that levels of nitroglycerin still remained elevated one hour after exercise was discontinued.
  • Drug toxicity can result from exercise-induced increases in blood concentrations of medications delivered by transdermal patches.
  • Individuals who participate in intense, prolonged exercise (e.g., marathon runners) are potentially at greatest risk for complications from medicated skin patch use and exercise.

Guidelines for Transdermal Patch Use and Exericse:
  • Inform your physician or health care professional of your exercise routine before beginning skin patch use.
  • Know the signs and symptoms of drug toxicity related to the medication contained in the transdermal patch and seek medical advice or attention if signs or symptoms arise.
  • Exercise at a decreased workload for the first few weeks after starting skin patch use until tolerance to the drug has been established.
  • Avoid exercising in extreme environmental and temperature conditions.
  • Wear exercise clothes made of materials that "breathe" to prevent overheating and excessive sweating.
  • Drink plenty of fluids to prevent dehydration, which can independently alter blood concentrations of the drug.
Note: Before beginning an exercise program or increasing the intensity level of a current routine, a physician's approval should be obtained, especially for older adults and those at risk for or who currently have chronic health conditions.

Sports Medicine; "Transdermal Patch Drug Delivery Interactions with Exercise"; Thomas L. Lenz and Nicole Gillespie; March 1, 2011.

Labels: , , , ,


Post a Comment

Subscribe to Post Comments [Atom]

<< Home